Alert archive / Washington / Wind Advisories in 2022

Wind Advisory 5, NWS Seattle, WA

January 9, 2022San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 9, 2022, 2:49 PM PST for San Juan County, Washington. It took effect at Jan 10, 2022, 12:00 AM PST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2022, 2:49 PM PST (22:49 UTC)
In effect from
Jan 10, 2022, 12:00 AM PST
Expired
Jan 11, 2022, 3:53 AM PST
In force
28 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2022-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS76 KSEW 092249
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
249 PM PST Sun Jan 9 2022

WAZ516-517-101200-
/O.NEW.KSEW.WI.Y.0005.220110T0800Z-220111T0000Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
249 PM PST Sun Jan 9 2022

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM PST
MONDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...North Coast and Central Coast.

* WHEN...From midnight tonight to 4 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-510-101200-
/O.NEW.KSEW.WI.Y.0005.220110T1100Z-220111T0000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
249 PM PST Sun Jan 9 2022

...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM PST MONDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...From 3 AM to 4 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
805 
WWUS76 KSEW 101156
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
356 AM PST Mon Jan 10 2022

WAZ516-517-110000-
/O.CON.KSEW.WI.Y.0005.000000T0000Z-220111T0000Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
356 AM PST Mon Jan 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...North Coast and Central Coast.

* WHEN...Until 4 PM PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-510-110000-
/O.CON.KSEW.WI.Y.0005.000000T0000Z-220111T0000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
356 AM PST Mon Jan 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 25 to 35 mph with gusts 45 to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...Until 4 PM today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
068 
WWUS76 KSEW 102310
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
310 PM PST Mon Jan 10 2022

WAZ517-110015-
/O.CAN.KSEW.WI.Y.0005.000000T0000Z-220111T0000Z/
Central Coast-
Including the cities of Aberdeen and Hoquiam
310 PM PST Mon Jan 10 2022

...WIND ADVISORY IS CANCELLED...

The front moving ashore tonight is not particularly strong but it
will still be windy at times.

$$

WAZ514-111200-
/O.EXB.KSEW.WI.Y.0005.000000T0000Z-220111T1200Z/
Eastern Strait of Juan de Fuca-
Including the city of Sequim
310 PM PST Mon Jan 10 2022

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Eastern Strait of Juan de Fuca.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ516-111200-
/O.EXT.KSEW.WI.Y.0005.000000T0000Z-220111T1200Z/
North Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, and Queets
310 PM PST Mon Jan 10 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...North Coast.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-510-111200-
/O.EXT.KSEW.WI.Y.0005.000000T0000Z-220111T1200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
310 PM PST Mon Jan 10 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts 45 to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
159 
WWUS76 KSEW 111153
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
353 AM PST Tue Jan 11 2022

WAZ001-503-506-510-514-516-111300-
/O.CAN.KSEW.WI.Y.0005.000000T0000Z-220111T1200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-Eastern Strait of Juan de Fuca-North Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Port Townsend, Sequim, 
Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets
353 AM PST Tue Jan 11 2022

...WIND ADVISORY IS CANCELLED...

Winds have eased below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 9, 2:40 PM PST, 9 minutes earlier.

Area forecast discussion, Jan 9, 2:40 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
240 PM PST Sun Jan 9 2022

.SYNOPSIS...The brief sunny and dry period ends today. A return to
clouds and rain as a weak front moves through. With more rain
expected Tuesday into Wednesday as an atmospheric river impacts
the area. This Tuesday to Wednesday will cause area rivers to rise
with some reaching flood stage. Showers will linger Thursday
before we dry out again towards the end of the week.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...Things will remain dry
through the rest of Sunday, but clouds will be moving in ahead of
an approaching front late tonight. Southerly winds will begin to
pick up early Monday morning as the front approaches. Wind
advisories have been issued for the Coast as well as areas near
the Northern Inland waters. Breezy conditions expected for the
other areas of Western Washington. Rain from this approaching
front will move in during the morning. Rain will mostly be light
for the area, but coastal areas could see some moderate and brief
periods of heavy rain Monday. Snow levels will be rising above
5000 feet by the afternoon.

The more vigorous system will begin to impact the area Tuesday
and will continue into Wednesday. This system will bring
widespread heavy rain to the area. With 5-7 inches expected at the
coast during this time frame. The North Cascades will also get a
significant amount of rainfall with 3-5" likely in the North
Cascade region. The interior lowlands are expected to receive
significantly less with only 1-2 inches expected at this time.
This will be a rather warm system, and will mark the return to
lows in the 40s and highs in the 50s for the lowland areas of
Western Washington. With these warmer temperatures comes higher
snow levels. Snow levels will continue to rise above 6000 feet by
Wednesday. As a result, minimal snow is expected at pass level
during this event. Additionally, as this system moves through
expect winds to pick up, wind advisories are likely to be issued
in the coming forecast cycles for this atmospheric river event.
With rain and wind, we will once again see the threat of
landslides increase once more.

Butwin

.LONG TERM /THURSDAY THROUGH SUNDAY/...Showery conditions will
remain in place for the start of the long term period. For the
most part it looks as if we may see another break from the
onslaught of storms towards the end of the week. But with the
passage of disturbances we certainly could see some showers during
the weekend. The next wetter system still has uncertainty
associated with it but models have trended it to show up in
Western Washington later Sunday.

&&

.AVIATION...Aside from a few passing high clouds this afternoon,
mostly sunny skies rule W WA. The exception to this is the fog
across the South Sound impacting OLM and the development of some
MVFR clouds along the Northern Olympic Peninsula affecting CLM.
Expect conditions to improve at both sites in the next hour. Clear
conditions will carry over into the overnight period before clouds
quickly increase along and just ahead of the next front Monday
morning. VFR ceilings are expected as the rain passes thru,
eventually dropping to MVFR Monday afternoon. Winds E/SE under 10kts
(HQM 10-15kts)

KSEA...Clear conditions into much of the overnight period, with VFR
ceilings developing as light rain moves thru early Monday morning.
Scattered showers and MVFR ceilings expected by Monday afternoon.
Winds E/SE less than 10kts.

Kovacik

&&

.MARINE...High pressure at the surface and aloft will continue to
influence the local area into the overnight period before the next
frontal system slides by early Monday. SCA level winds will continue
across generally all waters except Puget Sound through this evening.
Some fog development will be possible from mid-evening through about
midnight before the better chance of increasing cloud cover is
expected. Latest hi-res model guidance has indicated an increase in
wind speeds overnight tonight and into Monday morning, enough to
warrant a Gale Watch for the northern interior waters and the coast.
Elsewhere, will stick with a SCA. Winds over the waters will likely
remain breezy through much of Monday.

Although expect winds to ease a bit Monday night, an atmospheric
river will impact the area Tuesday and Wednesday . This will bring
heavy rain and more wind to the waters. Winds may then remain breezy
into Thursday and Friday before the potential for another break in
the weather early into the weekend.

Swells will begin to increase to between 10-12 ft Monday afternoon
and evening and eventually towards 15 ft on Tuesday before gradually
easing during the latter half of the week.

Kovacik

&&

.HYDROLOGY...Flood warnings on the Chehalis at Grand Mound and
Porter remain in effect this afternoon. The river at both forecast
points has crested and continues to recede. The river is expected
to drop below flood stage at Porter by Monday afternoon, and will
be the last warning to end from this previous event.

An atmospheric river will impact the area Tuesday into Wednesday.
With widespread heavy rain expected, area rivers will rise. The
plume of moisture will be centered over the Olympics as well as
the North Cascades, with 5-7" and 3-5" of rain expected at each
area respectively. Snow levels will be rising to above 6000 feet
between now and Wednesday.

At this time a hydrologic outlook for the Skokomish River in
Mason County and the Bogachiel River in Clallam County has been
issued as these two rivers are already forecasted to flood.
Watches fore these rivers and others are likely to be issued in
the coming forecast cycles.

Butwin

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 3 AM to 4 PM PST Monday for Admiralty Inlet
     Area-San Juan County-Western Skagit County-Western Whatcom
     County.

     Wind Advisory from midnight tonight to 4 PM PST Monday for
     Central Coast-North Coast.

PZ...Gale Watch from midnight PST tonight through Monday afternoon
     for Coastal Waters From Cape Flattery To James Island 10 To
     60 Nm-Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     10 To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until midnight PST tonight for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Gale Watch from late tonight through Monday afternoon for
     Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
     Fuca-Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 3 AM PST Monday for East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 3 AM PST Monday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 4 PM PST Monday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 PM PST Monday for Central U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 3 AM to 4 PM PST Monday for Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:46 AM PSTSmall Craft AdvisorySEW24 hr
Jan 9, 2:46 PM PSTGale WatchSEW6 hr
Jan 9, 2:46 PM PSTSmall Craft AdvisorySEW4 days

Nearby

Wind Advisories in Washington, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.